Error estimates for a FitzHugh–Nagumo parameter-dependent reaction-diffusion system

Konstantinos Chrysafinos; Sotirios P. Filopoulos; Theodosios K. Papathanasiou

ESAIM: Mathematical Modelling and Numerical Analysis (2012)

  • Volume: 47, Issue: 1, page 281-304
  • ISSN: 0764-583X

Abstract

top
Space-time approximations of the FitzHugh–Nagumo system of coupled semi-linear parabolic PDEs are examined. The schemes under consideration are discontinuous in time but conforming in space and of arbitrary order. Stability estimates are presented in the natural energy norms and at arbitrary times, under minimal regularity assumptions. Space-time error estimates of arbitrary order are derived, provided that the natural parabolic regularity is present. Various physical parameters appearing in the model are tracked and numerical examples are presented.

How to cite

top

Chrysafinos, Konstantinos, Filopoulos, Sotirios P., and Papathanasiou, Theodosios K.. "Error estimates for a FitzHugh–Nagumo parameter-dependent reaction-diffusion system." ESAIM: Mathematical Modelling and Numerical Analysis 47.1 (2012): 281-304. <http://eudml.org/doc/244360>.

@article{Chrysafinos2012,
abstract = {Space-time approximations of the FitzHugh–Nagumo system of coupled semi-linear parabolic PDEs are examined. The schemes under consideration are discontinuous in time but conforming in space and of arbitrary order. Stability estimates are presented in the natural energy norms and at arbitrary times, under minimal regularity assumptions. Space-time error estimates of arbitrary order are derived, provided that the natural parabolic regularity is present. Various physical parameters appearing in the model are tracked and numerical examples are presented.},
author = {Chrysafinos, Konstantinos, Filopoulos, Sotirios P., Papathanasiou, Theodosios K.},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Error estimates; discontinuous time-stepping Galerkin schemes; FitzHugh–Nagumo equations; reaction-diffusion; parameter dependent; coarse time-stepping; FitzHugh-Nagumo equations; reaction-diffusion system; error estimates; Galerkin schemes; discontinuous time-stepping; stability; convergence},
language = {eng},
month = {11},
number = {1},
pages = {281-304},
publisher = {EDP Sciences},
title = {Error estimates for a FitzHugh–Nagumo parameter-dependent reaction-diffusion system},
url = {http://eudml.org/doc/244360},
volume = {47},
year = {2012},
}

TY - JOUR
AU - Chrysafinos, Konstantinos
AU - Filopoulos, Sotirios P.
AU - Papathanasiou, Theodosios K.
TI - Error estimates for a FitzHugh–Nagumo parameter-dependent reaction-diffusion system
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2012/11//
PB - EDP Sciences
VL - 47
IS - 1
SP - 281
EP - 304
AB - Space-time approximations of the FitzHugh–Nagumo system of coupled semi-linear parabolic PDEs are examined. The schemes under consideration are discontinuous in time but conforming in space and of arbitrary order. Stability estimates are presented in the natural energy norms and at arbitrary times, under minimal regularity assumptions. Space-time error estimates of arbitrary order are derived, provided that the natural parabolic regularity is present. Various physical parameters appearing in the model are tracked and numerical examples are presented.
LA - eng
KW - Error estimates; discontinuous time-stepping Galerkin schemes; FitzHugh–Nagumo equations; reaction-diffusion; parameter dependent; coarse time-stepping; FitzHugh-Nagumo equations; reaction-diffusion system; error estimates; Galerkin schemes; discontinuous time-stepping; stability; convergence
UR - http://eudml.org/doc/244360
ER -

References

top
  1. G. Akrivis and M. Crouzeix, Linearly implicit methods for nonlinear parabolic equations. Math. Comput.73 (2004) 613–635.  Zbl1045.65079
  2. G. Akrivis and C. Makridakis, Galerkin time-stepping methods for nonlinear parabolic equations. ESAIM : M2AN38 (2004) 261–289.  Zbl1085.65094
  3. G. Akrivis, M. Crouzeix and C. Makridakis, Implicit-explicit multistep finite element methods for nonlinear parabolic problems. Math. Comput.67 (1998) 457–477.  Zbl0896.65066
  4. C. Chiu and N.J. Walkington, An ADI method for hysteric reaction-diffusion systems. SIAM J. Numer. Anal.34 (1997) 1185–1206.  Zbl0873.65086
  5. K. Chrysafinos and N.J. Walkington, Error estimates for the discontinuous Galerkin methods for parabolic equations. SIAM J. Numer. Anal.44 (2006) 349–366.  Zbl1112.65086
  6. K. Chrysafinos and N.J. Walkington, Lagrangian and moving mesh methods for the convection diffusion equation. ESAIM : M2AN42 (2008) 27–56.  Zbl1136.65089
  7. K. Chrysafinos and N.J. Walkington, Discontinous Galerkin approximations of the Stokes and Navier–Stokes problem. Math. Comput.79 (2010) 2135–2167.  Zbl1273.76077
  8. P.G. Ciarlet, The finite element method for elliptic problems. SIAM Classics Appl. Math. (2002).  Zbl0999.65129
  9. M. Delfour, W. Hager and F. Trochu, Discontinuous Galerkin methods for ordinary differential equations. Math. Comput.36 (1981) 455–473.  Zbl0469.65053
  10. S, Descombes and M. Ribot, Convergence of the Peaceman–Rachford approximation for reaction-diffusion systems. Numer. Math.95 (2003) 503–525.  Zbl1034.65077
  11. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems. I. A linear model problem. SIAM J. Numer. Anal.28 (1991) 43–77.  Zbl0732.65093
  12. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems. II. Optimal error estimates in L∞(L2) and L∞(L∞). SIAM J. Numer. Anal.32 (1995) 706–740.  Zbl0830.65094
  13. K. Ericksson and C. Johnson, Adaptive finite element methods for parabolic problems IV : Nonlinear problems. SIAM J. Numer. Anal.32 (1995) 1729–1749.  Zbl0835.65116
  14. K. Eriksson, C. Johnson and V. Thomée, Time discretization of parabolic problems by the discontinuous Galerkin method. ESAIM : M2AN29 (1985) 611–643.  Zbl0589.65070
  15. D. Estep and S. Larsson, The discontinuous Galerkin method for semilinear parabolic equations. ESAIM : M2AN27 (1993) 35–54.  Zbl0768.65065
  16. D. Estep, M. Larson and R. Williams, Estimating the error of numerical solutions of systems of reaction-diffusion equations. Mem. Amer. Math. Soc.146 (2000) viii+109.  Zbl0998.65096
  17. L. Evans, Partial Differential Equations. AMS, Providence, RI (1998).  
  18. P. Fife, Mathematical aspects of reacting and diffusing systems. Lect. Notes Biomath.28 (1978).  Zbl0403.92004
  19. R. FitzHugh, Impulses and physiological states in theoretical models of nerve membrane. Biophys. J.1 (1961) 445–466.  
  20. P. Franzone, P. Deflhard, B. Erdmann, J. Lang and L. Pavarino, Adaptivity in space and time for reaction-diffusion systems in electrocardiology. SIAM J. Sci. Comput.28 (2006) 942–962.  Zbl1114.65110
  21. M.R. Garvie and J.M. Blowey, A reaction-diffusion system of λ − ω type. Part II : Numerical analysis. Eur. J. Appl. Math.16 (2005) 621–646.  Zbl1160.35439
  22. M.R. Garvie and C. Trenchea, Finite element approximation of spatially extended predator interactions with the Holling type II functional response. Numer. Math.107 (2008) 641–667.  Zbl1132.65092
  23. V. Girault and P.-A. Raviart, Finite Element Methods for Navier–Stokes. Springer-Verlag, New York (1986).  Zbl0585.65077
  24. M.D. Gunzburger, L.S. Hou and W. Zhu, Fully discrete finite element approximation of the forced Fisher equation. J. Math. Anal. Appl.313 (2006) 419–440.  Zbl1095.65094
  25. E. Hansen and A. Ostermann, Dimension splitting for evolution equations. Numer. Math.108 (2008) 557–570.  Zbl1149.65084
  26. S.P. Hastings, Some mathematical models from neurobiology. Amer. Math. Monthly82 (1975) 881–895.  Zbl0347.92001
  27. W. Hundsdorfer and J. Verwer, Numerical solution for time-dependent advection-diffusion-reaction equations. Springer-Verlag, Berlin (2003).  Zbl1030.65100
  28. D. Jackson, Existence and regularity for the FitzHugh–Nagumo equations with inhomogeneous boundary conditions. Nonlinear Anal. Theory Methods Appl.14 (1990) 201–216.  
  29. D. Jackson, Error estimates for the semidiscrete Galerkin approximations of the FitzHugh–Nagumo equations. Appl. Math. Comput.50 (1992) 93–114.  Zbl0757.65125
  30. P. Jamet, Galerkin-type approximations which are discontinuous in time for parabolic equations in a variable domain. SIAM J. Numer. Anal.15 (1978) 912–928.  Zbl0434.65091
  31. C. Johnson, Numerical Solution of Partial Differential Equations by the Finite Element Method. Cambridge (1987).  Zbl0628.65098
  32. P. Lasaint and P.-A. Raviart, On a finite element method for solving the neutron transport equation, in Mathematical aspects of finite elements in partial differential equations, edited by C. de Boor. Academic Press, New York (1974) 89–123.  Zbl0341.65076
  33. D. Meidner and B. Vexler, A priori error estimates for space-time finite element discretization of parabolic optimal control problems. Part I : Problems without control constraints. SIAM J. Control. Optim.47 (2008) 1150–1177.  Zbl1161.49026
  34. C. Nagaiah, K. Kunisch and G. Plank, Numerical solution for optimal control problems of the reaction diffusion equations in cardiac electrophysiology. Comput. Optim. Appl.49 (2011) 149–178.  Zbl1226.49024
  35. J.S. Nagumo, S. Arimoto and S. Yoshizawa, An active pulse transmission line simulating nerve axon. Proc. IRE50 (1962) 2061–2070.  
  36. C.S. Peskin, Partial Differential Equations in Biology. Courant Institute of Mathematical Sciences, New York (1975).  
  37. M.E. Schoenbek, Boundary value problems for the FitzHugh–Nagumo equations. J. Differ. Equ.30 (1978) 119–147.  
  38. R. Temam, Infinite Dimensional Dynamical Systems in Mechanics and Physics. Appl. Math. Sci.68 (1997).  Zbl0871.35001
  39. C. Theodoropoulos, Y.-H. Qian and I.G. Kevrekidis, “Coarse” stability and bifurcation analysis using time-steppers : a reaction-diffusion example. Proc. Natl. Acad. Sci. USA97 (2000) 9840–9843.  Zbl1064.65121
  40. V. Thomée, Galerkin finite element methods for parabolic problems. Spinger-Verlag, Berlin (1997).  Zbl0884.65097
  41. N.J. Walkington, Compactness properties of CG and DG schemes. SIAM J. Numer. Anal.47 (2010) 4680–4710.  Zbl1252.65169
  42. E. Zeidler, Nonlinear functional analysis and its applications, in II/B Nonlinear monotone operators. Springer-Verlag, New York (1990).  Zbl0684.47029

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.